Thunderstorm Wind, Furnas
- When
- May 3, 6:58 PM CST
- Where
- Furnas County, 4.87 mi N of Cambridge
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -100.160
A wind gust of 62 MPH was measured by a handheld anemometer.
Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT. By this time, activity had organized into a NE to SW line, though some supercells remained embedded within the broader line. Of particular note and intensity was the portion of the line between Elwood and Holdrege in which a supercell evolved into a bowing line segment. During this transition, the primary threat changed from large hail (locally up to around golf ball size) to damaging straight line winds and brief tornadoes. The most notable and damaging tornadoes occurred near Atlanta and Holdrege. In fact, the town of Holdrege was quite fortunate in that two separate tornadoes touched down, one on the north side of town and one of the east side. Damage in town was relatively minimal (downed trees, power lines, small outbuildings), with the most costly and prevalent issue likely being the wind-driven hail. However, several homes and farmsteads just outside of town received more significant building damage up to EF-1 intensity. A single home was damaged just W of Atlanta in the first brief tornado of the event. Another two tornadoes were surveyed later in the event, but these were weak (EF-0), for an event total of 5 tornadoes. East of Hwy 183, the primary severe threat was damaging straight line winds in the 60-70 MPH range between 10PM and midnight. Severe wind gusts were reported in all three of the Tri-Cities. Activity largely shifted east into eastern Nebraska by around midnight.
Finally, it's worth noting that heavy rain caused brief issues with the I-80 eastbound ramps near Elm Creek. No other instances or impacts of flash flooding were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 3, 5:38 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
21 thunderstorm wind, 11 hail, 7 tornado. Local standard time, as filed.
A wind gust of 62 MPH was measured by a handheld anemometer.
A brief tornado touched down near G Road just west of Atlanta. Damage rated as EF1 occurred at this location, primarily to the roof of a home. Resident witnessed the circulation move northeast into an adjacent field. Damage and debris ceased about one-half mile northeast, just south of 728 Road. The estimated peak wind was 100 MPH.
Hail ranging in size from quarters to two inches in diameter was reported across Holdrege.
This tornado developed very close to, or over, the fairgrounds area, then moved north. The most concentrated area of damage occurred between 4th Street and 6th Avenue, between Sherman Street and Lincoln Street, which included snapped wooden poles, an overturned pivot, and varying degrees of damage to manufactured homes. It appears the tornado briefly lifted as it moved north of 6th Avenue, sparing neighborhoods in northeast Holdrege more significant damage, before touching back down in a field just northwest of the intersection of 18th Avenue and Lincoln Street. The tornado reached peak intensity and width near Lincoln Street and 25th Avenue just northeast of Holdrege where significant damage to outbuildings, some newer and well-built, was noted. Damage also occurred to roofs of a few homes. The tornado would go on to overturn numerous pivots and snap a few more power poles as it curved northeast. Damage ceased near the intersection of Q Road and 736 Road, which coincides with substantial weakening of the circulation on radar. The estimated peak wind was 110 MPH.
This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.
A ground survey of the damage, in conjunction with radar and Sentinel satellite imagery, indicate a tornado touched down just north of the golf course on the north side of Holdrege, then moved east and northeast. The majority of the damage occurred shortly after the tornado touched down and included tree damage, overturned pivots, and, most notably, several snapped power poles along Highway 183. This tornado was short lived and appeared to lift just northeast of the intersection of O Road and 734 Road. The estimated peak wind was 110 MPH.
A wind gust of 67 MPH was measured by a mesonet station located five miles north-northwest of Holdrege.
This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.
A wind gust of 59 MPH was measured by a mesonet station located two miles east-southeast of Overton.
A wind gust of 58 MPH was measured by a mesonet station located seven miles north of Loomis.
A wind gust of 60 MPH was measured by a mesonet station located eight miles south of Elm Creek.
A wind gust of 60 MPH was measured by a mesonet station located one mile east of Odessa.
A wind gust of 58 MPH was measured by a mesonet station located three miles east of Riverdale.
A wind gust of 62 MPH was measured by a mesonet station located five miles south-southeast of Odessa.
A wind gust of 60 MPH was measured by a mesonet station located three miles north-northeast of Kearney.
A wind gust of 68 MPH was measured by a mesonet station located four miles north of Kearney.
This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.
This tornado danced its way along an approximately six mile path in rural eastern Webster County and ended in far western Nuckolls County. It started just west of Highway 78 between 5-6 miles north of Guide Rock. The worst damage along its path occurred at a nearby farmstead, where there was widespread tree damage and minor damage to the home. The tornado crossed the highway and sporadically damaged some trees for the next couple of miles. The tornado eventually grazed another farmstead and damaged a couple areas of cedar trees. A local resident noted fence damage and debris in a fence north of the farmstead. The tornado likely ended at or near a farmstead in far western Nuckolls County where some tree damage and outbuilding damage occurred. The estimated peak wind was 85 MPH.
A wind gust o63 MPH was measured by a mesonet station located two miles north-northeast of Norman.
A wind gust of 65 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.
A wind gust of 64 MPH was measured by a mesonet station located two miles north of Hastings.
Wind gusts estimated to be near 65 MPH resulted in a truck and livestock trailer being tipped over at the junction of Highway 136 and Highway 14.
Wind gusts were estimated to be 60 to 65 MPH.
Wind gusts estimated to be near 60 MPH combined with heavy rain resulted in near-zero visibility.
A wind gust of 58 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS.
A wind gust of 79 MPH was measured by a mesonet station located four miles west-northwest of Davenport.
Wind gusts estimated to be near 65 MPH resulted in some power pole damage four miles west of Archer. Power outages were also reported in the Central City and Palmer areas.
Wind gusts were estimated to be near 60 MPH in Marquette.
A wind gust of 67 MPH was measured by a mesonet station located two miles southeast of Carleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177669, 1177670, 1177671, 1177672, 1177673, 1177674, 1178139, 1177686, 1177688, 1178145, 1178140, 1178144, 1177693, 1178141, 1177694, 1177695, 1177696, 1177697, 1177698, 1177699, 1177700, 1177701, 1177702, 1178120, 1178122, 1178123, 1178142, 1178143, 1178124, 1178127, 1178130, 1178131, 1178132, 1178133, 1178134, 1178135, 1178136, 1178137, 1178138.